Texas, 2013

Tornadoes and Flash Flooding in Texas, October 30 to 31, 2013

October 30 to 31, 2013 · NWS LCH · 9 events in 6 counties and zones

A strong and very wet system moved across the region. Flooding began during the 30th with a pair of tornadoes occurring during Halloween in Southeast Texas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$295,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

A strong and very wet system moved across the region. Flooding began during the 30th with a pair of tornadoes occurring during Halloween in Southeast Texas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Oct 30, 11:37 AM CST, 2 hours 43 minutes earlier.

Area forecast discussion, Oct 30, 11:37 AM CST, 2 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1237 PM CDT WED OCT 30 2013

.AVIATION...MOISTURE AND INSTABILITY WILL CONTINUE TO INCREASE
ACROSS THE REGION THROUGH THURSDAY. THIS WILL KEEP A MENTION OF
LOWER CEILINGS AND VIS IN AND AROUND SHOWERS AND STORMS DURING
PORTIONS OF THE PERIOD WITH A LINE OF STORMS PRODUCING IFR AND
LIFR CONDITIONS. WINDS WILL ALSO BE GUSTY AT TIMES AND GRADUALLY
BECOMING S TO SW.

&&

.PREV DISCUSSION... /ISSUED 1036 AM CDT WED OCT 30 2013/

DISCUSSION...
SHORTWAVE BRINGING SHOWERS AND RAINS ACROSS SOUTHEAST TEXAS AND
SOUTH WESTERN LOUISIANA THIS MORNING. AS A RESULT HAVE RAISED POPS
AND ALLOWED THEM TO TAPER OFF THIS EVENING. HAVE ALSO ISSUED A
COASTAL FLOOD ADVISORY FOR THIS EVENING INTO THURSDAY AS STRONG
SOUTHEAST WINDS WILL PILE WATER ALONG THE COAST OVER THE NEXT 36
HOURS. OTHERWISE... ONLY MINOR CHANGES TO THE FORECAST.

PREV DISCUSSION... /ISSUED 634 AM CDT WED OCT 30 2013/

DISCUSSION...
FOR THE 30/12Z TAF ISSUANCE.

AVIATION...
SOME PATCHY FOG WITH MAINLY MVFR VISIBILITIES WILL BE POSSIBLE
UNTIL AROUND 30/14Z FOR KLCH/KLFT/KARA. OTHERWISE...SOUTHERLY
WINDS WILL INCREASE TODAY AS STORM SYSTEM STRENGTHENS OVER THE
PLAINS...ESPECIALLY OVER SOUTHEAST TEXAS AND KBPT WILL SEE
SUSTAINED WINDS NEAR 20 KNOTS BY AFTERNOON. SOUTHERLY WINDS WILL
ALSO INCREASE MOISTURE AND CLOUD COVER WITH BORDERLINE MVFR/VFR
CEILINGS THROUGH THE DAY. MOST SHOWER ACTIVITY WILL STAY WEST OF
THE FORECAST AREA WITH THE BEST CHANCE OVER SOUTHEAST TEXAS...AND
WILL PLACE VCSH IN THE KBPT TAF. SHOWERS AND STORMS WILL INCREASE
AND BECOME MORE SCATTERED OVERNIGHT...WITH THE MAJORITY OF THE
STRONGER AND INTENSE STORMS OCCURRING AFTER THIS TAF PERIOD ENDS.

RUA

PREV DISCUSSION... /ISSUED 542 AM CDT WED OCT 30 2013/
SYNOPSIS...SHOWERS AND THUNDERSTORMS WILL MOVE INTO SOUTHEAST
TEXAS BY THIS AFTERNOON TODAY AS MOISTURE BUILDS RAPIDLY IN
ADVANCE OF A COLD FRONT MOVING INTO WEST TEXAS. AS THE GRADIENT
TIGHTENS, STRONG WINDS WILL PUSH INTO LOWER SOUTHEAST TEXAS DURING
THE DAY TODAY. THUNDERSTORMS WITH HEAVY RAINS WILL INCREASE TONIGHT
FROM THE WEST MOVING INTO SOUTHWEST LOUISIANA AND WESTERN PORTIONS
OF CENTRAL LOUSIANA BY LATE TONIGHT AS UPPER DIVERGENCE ACTS ON AN
AREA OF INCREASING GULF MOISTURE. AS THE FRONT MOVES INTO
SOUTHEAST TEXAS AND CENTRAL LOUISIANA THURSDAY EVENING, STRONG
THUNDERSTORMS WITH HEAVY RAINFALL WILL SPREAD OVER THE AREA.

SHORT TERM...WINDS SHOULD REACH ADVISORY CRITERIA OVER LOWER
SOUTHEAST TEXAS BY THIS AFTERNOON AS THE PRESSURE GRADIENT OUT OF
THE SOUTHEAST TIGHTENS. EXPECTING SOME CAPPING TO DELAY THE ONSET
OF THE SHOWERS AND THUNDERSTORMS TO LATER TODAY OVER SOUTHEAST
TEXAS. DESPITE THE CLOUD COVER, VERY WARM AIR OUT OF THE GULF OF
MEXICO WILL ALLOW TEMPERATURES TO SOAR WELL ABOVE NORMAL TODAY.
THESE BALMY TEMPERATURES WILL REMAIN THROUGH TONIGHT AND INTO
THURSDAY IN ADVANCE OF THE COLD FRONT. MOST OF THE HEAVIER RAIN
WILL BE LATE TONIGHT. SOME STORMS COULD REACH SEVERE LIMITS OVER
INTERIOR SOUTHEAST TEXAS AND CENTRAL LOUISIANA DUE TO A RIGHT REAR
QUADRANT OR ENTRANCE REGION OF THE SUBTROPICAL JET.

LONG TERM...AFTER THE HALLOWEEN TRICKS OF HEAVY RAIN AND
THUNDERSTORMS, THE AREA SHOULD BE TREATED TO A GOOD WEEKEND AS
HIGH PRESSURE BUILDS IN FROM THE WEST. THE PROGRESSIVE PATTERN
BRINGS ANOTHER LARGE UPPER LEVEL TROF TO THE WESTERN STATES EARLY
NEXT WEEK. THIS WILL BRING INCREASING CHANCES FOR RAIN INTO THE
MIDDLE OF NEXT WEEK AS ANOTHER PACIFIC COLD FRONT MOVES THROUGH
AROUND LATE WEDNESDAY OR EARLY THURSDAY.

MARINE...A SMALL CRAFT ADVISORY HAS BEEN HOISTED FOR THE COASTAL
WATERS FOR WINDS INCREASING LATER THIS MORNING AND PERSISTING
THROUGH LATE THURSDAY NIGHT IN ADVANCE OF THE PACIFIC COLD FRONT.
STRONG NORTHERLY WINDS IN THE WAKE OF THE COLD FRONT WILL DIMINISH
LATE FRIDAY NIGHT.

SWEENEY

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  72  82  57  78  54 /  50 100  70  20   0
KBPT  73  82  59  80  55 /  50 100  40  10   0
KAEX  71  81  56  79  51 /  50 100  60  10   0
KLFT  71  82  64  81  55 /  30 100  80  20  10

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...COASTAL FLOOD ADVISORY FROM 5 PM THIS AFTERNOON TO 7 PM CDT
     THURSDAY FOR THE FOLLOWING ZONES: EAST CAMERON...IBERIA...
     ST. MARY...VERMILION...WEST CAMERON.

TX...COASTAL FLOOD ADVISORY FROM 5 PM THIS AFTERNOON TO 7 PM CDT
     THURSDAY FOR THE FOLLOWING ZONES: JEFFERSON.

     WIND ADVISORY UNTIL 5 PM CDT THIS AFTERNOON FOR THE FOLLOWING
     ZONES: JEFFERSON...ORANGE.

GM...SMALL CRAFT ADVISORY UNTIL 10 PM CDT THURSDAY FOR THE FOLLOWING
     ZONES: COASTAL WATERS FROM CAMERON LA TO HIGH ISLAND TX OUT
     20 NM...COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON LA
     OUT 20 NM...COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO
     INTRACOASTAL CITY LA OUT 20 NM...WATERS FROM INTRACOASTAL
     CITY TO CAMERON LA FROM 20 TO 60 NM...WATERS FROM CAMERON
     LA TO HIGH ISLAND TX FROM 20 TO 60 NM...WATERS FROM LOWER
     ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA FROM 20 TO 60 NM.

&&
Hazardous weather outlook, Oct 30, 9:46 AM CST, 4 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1046 AM CDT WED OCT 30 2013

GMZ430-432-435-450-452-455-470-472-475-LAZ027>033-041>045-052>055-
073-074-TXZ180-201-215-216-259>262-311115-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON LA TO HIGH ISLAND TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY
LA OUT 20 NM-
WATERS FROM CAMERON LA TO HIGH ISLAND TX FROM 20 TO 60 NM-
WATERS FROM  INTRACOASTAL CITY TO CAMERON LA FROM 20 TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA FROM
20 TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD-ALLEN-EVANGELINE-
ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA-LAFAYETTE-
UPPER ST. MARTIN-VERMILION-IBERIA-ST. MARY-LOWER ST. MARTIN-
WEST CAMERON-EAST CAMERON-TYLER-HARDIN-JEFFERSON-ORANGE-
NORTHERN JASPER-NORTHERN NEWTON-SOUTHERN JASPER-SOUTHERN NEWTON-
1046 AM CDT WED OCT 30 2013

...HEAVY RAIN AND STRONG THUNDERSTORMS POSSIBLE TOMORROW...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA...
SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...REST OF TODAY AND TONIGHT

WINDS WILL BE THE MAIN CONCERN LATER TODAY AS THE PRESSURE GRADIENT
TIGHTENS. A WIND ADVISORY IS IN EFFECT FOR LOWER SOUTHEAST TEXAS AS
WINDS OF 20 MPH WITH HIGHER GUSTS ARE EXPECTED BY AFTERNOON. A SMALL
CRAFT ADVISORY IS IN EFFECT FOR THE COASTAL GULF WATERS THROUGH
THURSDAY. STRONG SOUTHEAST WINDS WILL ALSO ALLOW TIDES TO RUN ABOVE
NORMAL. A COASTAL FLOOD ADVISORY IS IN EFFECT FROM LATER THIS
AFTERNOON THROUGH THURSDAY FROM SOUTHEAST TEXAS THROUGH SOUTH
CENTRAL LOUISIANA.

ISOLATED TO NUMEROUS SHOWERS AND ISOLATED TO SCATTERED THUNDERSTORMS
CAN BE EXPECTED THROUGH TONIGHT. GUSTY WINDS, PERIODS OF MODERATE TO
HEAVY RAIN, AND OCCASIONAL LIGHTNING STRIKES MAY OCCUR WITH THE
STRONGER ACTIVITY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

HEAVY RAIN WILL BE THE GREATEST THREAT HALLOWEEN WITH ONE TO THREE
INCHES POSSIBLE THURSDAY INTO THURSDAY EVENING. THERE IS ALSO A
SLIGHT RISK OF SEVERE  THUNDERSTORMS DURING EARLY THURSDAY MORNING
THROUGH THURSDAY NIGHT AS A LINE OF STRONG STORMS MOVE THROUGH THE
REGION.

CONTINUED STRONG TO MODERATE SOUTH WINDS WILL CONTINUE TO HOLD TIDES
ABOVE NORMAL ALONG THE COAST. A COASTAL FLOOD ADVISORY WILL REMAIN
EFFECT THROUGH THURSDAY.

A SMALL CRAFT ADVISORY WILL REMAIN IN EFFECT INTO LATE THURSDAY
EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FOR THURSDAY.

In the hours before

Special weather statement, Oct 30, 12:15 PM CST, 2 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
115 PM CDT WED OCT 30 2013

TXZ180-301845-
TYLER TX-
115 PM CDT WED OCT 30 2013

...SIGNIFICANT WEATHER ADVISORY FOR TYLER COUNTY UNTIL 145 PM CDT...

AT 107 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
CLUSTER OF STRONG THUNDERSTORMS 5 MILES SOUTHWEST OF WOODVILLE...
MOVING NORTHEAST AT 35 MPH.

* THE CLUSTER OF STRONG THUNDERSTORMS WILL BE NEAR...
  COLMESNEIL AND SPURGER BY 125 PM...
  TOWN BLUFF AND ROCKLAND BY 135 PM...

THE PRIMARY THREATS FROM THESE STORMS ARE PEA SIZE HAIL AND WIND
GUSTS TO NEAR 40 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING
UNTIL THESE STORMS HAVE PASSED.

LAT...LON 3103 9437 3104 9434 3102 9432 3104 9429
      3102 9428 3102 9426 3100 9424 3096 9424
      3094 9421 3079 9418 3079 9414 3070 9412
      3058 9455 3088 9464

TINGLER
Special weather statement, Oct 30, 2:15 PM CST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
315 PM CDT WED OCT 30 2013

TXZ259-260-302045-
NORTHERN JASPER TX-NORTHERN NEWTON TX-
315 PM CDT WED OCT 30 2013

...SIGNIFICANT WEATHER ADVISORY FOR JASPER AND NEWTON COUNTIES UNTIL
345 PM CDT...

AT 313 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 2 MILES NORTHWEST OF ROGANVILLE...MOVING EAST AT
20 MPH.

THE STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
ROGANVILLE...BLEAKWOOD...HOLLY SPRINGS...JAMESTOWN AND NEWTON.

THE PRIMARY THREATS FROM THIS STORM ARE PEA SIZE HAIL AND WIND GUSTS
TO AROUND 40 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING
UNTIL THIS STORM HAS PASSED.

THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN PONDING OF WATER AROUND LOW LYING
ROADWAYS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.

LAT...LON 3098 9362 3062 9369 3073 9406 3091 9396

TINGLER

The radar

The Lake Charles radar (KLCH), 141 km away, was scanning. The volume nearest the first event began at 20:18 UTC.

Open the radar archive at this moment

Event by event

4 flash flood, 2 tornado, 2 heavy rain, 1 thunderstorm wind. Local standard time, as filed.

Flash Flood, Tyler

When
October 30, 2:20 PM CST to 5:00 PM CST
Where
Tyler County, 1.4 mi WSW of Doucette to 0.44 mi NE of Dam Res
Cause
Heavy Rain
Property damage
$40,000
Reported by
Emergency Manager
Coordinates
30.811, -94.451

Heavy rain in training thunderstorms fell across Tyler County and neighboring Jasper County for multiple hours. Near 6 inches fell during the event. High rainfall rates produced quickly rising water that flooded some streets around Woodville and briefly flooded the lower portion of one home with an inch and a half of water. Minor flooding was also reported at Wolf Creek at Highway 96.

Flash Flood, Jasper

When
October 30, 4:00 PM CST to 5:00 PM CST
Where
Jasper County, 3.24 mi NW of Curtis to 4.95 mi W of Beech Grove
Cause
Heavy Rain
Property damage
$50,000
Reported by
Broadcast Media
Coordinates
30.954, -94.108

Heavy rain from training thunderstorms fell across Jasper County and neighboring Tyler County for multiple hours. This produce flooding across the region as near 6 inches of rain fell. The high rainfall rates caused flooding around the city of Jasper closing streets, flooding of at least one car, and flooding a couple of houses.

Tornado, Jasper

When
October 31, 6:00 AM CST to 6:02 AM CST
Where
Jasper County, 0.83 mi WSW of Jasper Piney Wood Ar to 0.78 mi NNW of Jasper Piney Wood Ar
Rating
EF1
Path length
1.26 mi
Path width
50 yd
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
30.845, -93.983

The tornado began near County Road 303 west of Highway 96 and traveled northwest. The tornado then continued across Highway 96, but dissipated before reaching Marshall Lake just east of County Road 302. Along the path many large pine trees were downed or snapped with some falling onto homes. Also along the path, one building was pushed about 25 feet off of its blocks.

Heavy Rain, Hardin

When
October 31, 7:12 AM CST to 9:15 AM CST
Where
Hardin County, Batson to 1.33 mi ENE of Ariola
Reported by
Department of Highways
Coordinates
30.250, -94.600

Heavy Rain caused minor flooding of some roadways around Batson including FM770 and around Luberton including Candlestick Drive. Pictures were also sent in via Facebook of minor flooding around Lumberton.

Flash Flood, Newton

When
October 31, 7:27 AM CST to 2:00 PM CST
Where
Newton County, 2.01 mi ESE of Trout Creek to 2.64 mi NE of Call
Cause
Heavy Rain
Reported by
NWS Storm Survey
Coordinates
30.604, -93.792

Heavy rain from training thunderstorms produced the flooding and closure of numerous county roads along Big Cow Creek between Newton and Call.

Flash Flood, Jefferson

When
October 31, 8:15 AM CST to 10:15 AM CST
Where
Jefferson County, 1.4 mi NNW of Gillburg to 1.66 mi NW of Beaumont
Cause
Heavy Rain
Property damage
$50,000
Reported by
Department of Highways
Coordinates
30.149, -94.179

Heavy rain across the Beaumont area produced flooding along Eastex Freeway from near the Highway 287/69/Interstate 10 spilt to Highway 105 in Beaumont. Flooding caused the exit ramps and frontage roads to be impassable to some cars with lower sitting vehicles flooding.

Heavy Rain, Tyler

When
October 31, 8:15 AM CST to 9:15 AM CST
Where
Tyler County, Chester
Reported by
Department of Highways
Coordinates
30.920, -94.600

Heavy rain caused minor flooding of FM 1745 at Russel Creek and at Billiums Creek in the Chester area.

Thunderstorm Wind, Jefferson

When
October 31, 8:33 AM CST
Where
Jefferson County, 0.57 mi NNW of Groves
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
NWS Storm Survey
Coordinates
29.957, -93.925

Several trees and many tree limbs were blown down or broken around Groves. One tree fell on a house.

Tornado, Orange

When
October 31, 8:39 AM CST to 8:47 AM CST
Where
Orange County, 1.82 mi NW of Bridge City to 0.63 mi WNW of Kilowatt
Rating
EF1
Path length
5.93 mi
Path width
200 yd
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
30.039, -93.871

The tornado began south of West Round Bunch Road near Susan Circle and traveled generally west and crossed Highway 87/73 south of Cow Bayou. The tornado then turned northwest to parallel Highway 87/73 after crossing the bayou and moved across FM 1006 and lifted before reaching Western AVE. The tornado was strongest before crossing Highway 87/73 and produced EF1 damage to homes and trees. EF0 damage was done after crossing 87/73. Roofs, carports, sheds and trees were damaged along the path.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyThe tornado archive for Texas, 2013Warnings in Texas, October 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 479823, 479824, 480242, 479839, 479855, 479826, 479843, 480240, 480241.